Submitted. The Abbotsford Police Department has observed a concerning increase in the numbers of heroin overdoses in the community. While the exact numbers are still being gathered, the increase in calls for assistance related to these medical emergencies could be as high a 39%. Our front line officers have spoken with many individuals who have reported being concerned about the potency of heroin that is currently being bought, sold and used. Conservatively, we have seen seven heroin overdoses since mid-May. A possible explanation for the increased potency and the overdoses may be the presence of fentanyl in the drugs. On May 30, 2013 the Office of the Provincial Health Officer issued a bulletin warning of potential overdoses associated with the drug fentanyl.
We have obtained a sample of the drug that has been sent for testing. However, given the potential health risks we cannot wait for the results before issuing this warning. Users of illicit drugs, particularly heroin, must exercise extreme caution and call 911 with any signs of medical distress.
In response to the observations made by the Abbotsford Police Department, Fraser Health Chief Medical Health Officer is reminding the public that it is never safe to inject illicit drugs. If you shoot heroin, be aware of the toxic grade that is currently circulating and reduce your amount. Using the same dose of toxic grade heroin can increase the risk of respiratory failure, overdose and death. Heroin users should never shoot up when they are alone and are urged to call immediately for medical attention if they feel unwell, or believe they may be having adverse effects, after using.